Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 122, NWS Kansas City, MO

May 6, 2019Miami County, Kansas

NWS Kansas City, MO issued this river flood warning at May 6, 2019, 8:38 PM CDT for Miami County, Kansas. It took effect at May 7, 2019, 9:24 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
May 6, 2019, 8:38 PM CDT (01:38 UTC)
In effect from
May 7, 2019, 9:24 PM CDT
Expired
May 11, 2019, 8:30 AM CDT
In force
3 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River at Osawatomie (OSMK1).

Action stage
23 ft
Minor stage
28 ft
Moderate stage
45 ft
Major stage
48 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 6, 3:33 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 6, 3:33 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Mon May 6 2019

.Discussion...
Issued at 333 PM CDT MON MAY 6 2019

A stationary front extends from southwest KS east-northeastward into
northeast MO. This front is sitting right on top of the KC metro.  A
cluster of storms has developed in south central NE/north central
KS, north of the front, in elevated CAPE. Strong effective shear
north of the front has lead to occasional severe storms in this
cluster and may help this area survive into northwestern/western MO/
northeastern/ east central KS early this evening. There is some
potential for this area of storms, as it moves closer to the
front and possibly crossing it into the better instability, to
become severe. Forecast CAPE south of the front in eastern KS and
western MO may be as high as 2000 J/kg with favorable shear. So
can't rule out some severe storms from this cluster with large
hail and damaging winds. 20Z special sounding from TOP shows very
steep low level lapse rates showing potential for the damaging
winds.

For late this evening and overnight, there remains some uncertainty
with where the warm sector MCS my initiate. It's likely that with
subtle mid-upper level features, and strong moisture convergence in
central KS, that this area will be the one to watch for new
convective initiation. The forecast for the overnight is largely
based on this notion. Given this, the trend has been to shift PoPs
and the heavy QPF southward for tonight. Going through the night the
severe weather threat will diminish but the flash flooding threat
will increase. Flash flood guidance is between 1.5 and 2.5 inches
for the 1 to 3 hour time frame. While QPF falls short of this at
about an inch in 6 hours overnight, there will be embedded areas of
2 to possibly 3 inches. Because of the uncertainty in the forecast,
this cant really be depicted with confidence. But rain rates greater
than 1.5"/hr would likely lead to flash flooding. Given this, the
flash flood watch looks on target.

This wet pattern will continue Tuesday - Wednesday. Several rounds
of severe are possible through this period of time as well. What
happens on Tuesday is going to be largely dependent upon what
happens tonight/tomorrow morning. The MCS could push the front south
of the area, keep the forecast area in the colder air. But it's
possible the front may remain in our south with strong CAPE built up
in our south. Convergence along the front would initiate new
convection. With shear in the 30-40kt range there is some potential
for these storms to become severe. The better, or more widespread
severe potential, looks to be on Wednesday. This will depend on how
far north the front lifts, but models have been trending northward
for several runs. The GFS has much of the area in the warm sector,
ahead of the the shortwave trough. The NAM is faster with the
shortwave and as a result moves the cold front through the area
earlier the day, limiting our severe potential and keeping to our
east.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1238 PM CDT MON MAY 6 2019

VFR conditions this afternoon will worsen overnight as a complex
of thunderstorms develops and moves through the region. There
still a fair amount of uncertainty with where the thunderstorm
complex will develop and eventually move through. But the trend
has been to develop it in south central to east central KS and
track it to the east southeast overnight. This would mainly impact
the southern portion of the KC metro. But there is potential for
storms further north given the uncertainty with the origin area of
the storms. Once the complex pushes southeast of the area, low
MVFR to IFR ceilings should develop and spread over the area
through tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late
     Wednesday night for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 7 PM CDT this evening through late
     Wednesday night for MOZ020-021-028>031-037>040-043>046-053-
     054.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 6, 5:30 AM CDT, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
530 AM CDT Mon May 6 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
530 AM CDT Mon May 6 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Storms are expected to develop across eastern Kansas this afternoon
 and both move and develop eastward this evening and tonight. These
 storms could produce large hail, damaging winds, and an isolated
 tornado or two.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Periods of showers and thunderstorms are expected this week. Storms
 could be strong Tuesday and severe Wednesday, and heavy rain could
 lead to both river flooding and areas of flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 6, 6:55 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
655 PM CDT Mon May 6 2019

KSZ102-103-MOZ020-021-028-070030-
Doniphan KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-
655 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN LEAVENWORTH...EASTERN BUCHANAN...WEST CENTRAL CLINTON
AND NORTHEASTERN PLATTE COUNTIES UNTIL 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to near Rushville to near Easton.
Movement was east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Leavenworth, Lansing, Platte City, Gower, Agency,
Edgerton, Dearborn, Camden Point, Ferrelview, Tracy, Farley, Ridgely,
Faucett, Stillings, Beverly, Kansas City Intl Arpt, Hoover and East
Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 11 and 46.
 Interstate 435 between mile markers 26 and 36.
 Interstate 229 between mile markers 0 and 4.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3977 9468 3956 9456 3928 9467 3926 9492
      3951 9483 3973 9493
TIME...MOT...LOC 2355Z 271DEG 35KT 3971 9504 3957 9494 3931 9505

Welsh
Special weather statement, May 6, 7:12 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT Mon May 6 2019

MOZ013-020-021-028-029-070045-
Platte MO-Buchanan MO-Clinton MO-De Kalb MO-Clay MO-
712 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUCHANAN...
NORTHWESTERN CLAY...CLINTON...SOUTHEASTERN PLATTE AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Country Club to Edgerton
to near Weatherby Lake. Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Liberty, Smithville, Kearney, Plattsburg, Lathrop,
Weatherby Lake, Gower, Lake Waukomis, Stewartsville, Trimble,
Ferrelview, Holt, Easton, Turney, Ridgely and Hoover.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 17 and 39.
 Interstate 29 between mile markers 8 and 13.
 Interstate 435 between mile markers 35 and 48.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Missouri.

LAT...LON 3981 9440 3952 9426 3925 9441 3923 9473
      3953 9460 3976 9471
TIME...MOT...LOC 0012Z 269DEG 30KT 3977 9471 3951 9463 3928 9472

Welsh
Special weather statement, May 6, 7:34 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
734 PM CDT Mon May 6 2019

KSZ104-MOZ021-022-028>030-037-070100-
Wyandotte KS-Platte MO-Ray MO-Clinton MO-Jackson MO-Caldwell MO-
Clay MO-
734 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...CLAY...
SOUTHEASTERN CLINTON...WESTERN RAY...SOUTHWESTERN CALDWELL...
SOUTHEASTERN PLATTE AND NORTHERN JACKSON COUNTIES UNTIL 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osborn to near Kearney to Avondale.
Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Excelsior Springs,
Kearney, North Kansas City, Sugar Creek, Buckner, Riverside, Lawson,
Lathrop, Claycomo, Courtney, Pleasant Valley, Orrick, Polo, Glenaire,
Holt and Avondale.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 5 and 47.
 Interstate 29 between mile markers 0 and 4.
 Interstate 635 between mile markers 8 and 12.
 Interstate 435 between mile markers 46 and 57.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3940 9440 3967 9435 3962 9396 3930 9399
      3909 9422 3914 9468
TIME...MOT...LOC 0034Z 283DEG 34KT 3969 9436 3940 9435 3918 9456

Welsh
Local storm report, May 6, 7:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     LAWSON                  39.44N 94.20W
05/06/2019  E50 MPH          RAY                MO   TRAINED SPOTTER

            SPOTTER REPORTS A FEW SMALL TREE LIMBS DOWN,
            AS WELL.

&&
Special weather statement, May 6, 7:59 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
759 PM CDT Mon May 6 2019

MOZ022-029>031-037-038-070130-
Ray MO-Carroll MO-Lafayette MO-Jackson MO-Caldwell MO-Clay MO-
759 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...RAY...WESTERN
CARROLL...SOUTHEASTERN CALDWELL...NORTHWESTERN LAFAYETTE AND
NORTHEASTERN JACKSON COUNTIES UNTIL 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to 6 miles east of Woods Heights
to near Lake Tapawingo. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Independence, Blue Springs, Excelsior Springs, Richmond, Odessa,
Lexington, Sugar Creek, Buckner, Courtney, Braymer, Orrick,
Wellington, Norborne, Polo, Hardin, Henrietta, Crystal Lakes, Sibley,
Kingston and Missouri City.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.

LAT...LON 3957 9358 3928 9366 3901 9398 3909 9447
      3936 9418 3964 9407
TIME...MOT...LOC 0059Z 283DEG 39KT 3964 9400 3935 9405 3907 9433

Welsh
Local storm report, May 6, 8:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             6 WSW OSAWATOMIE        38.47N 95.05W
05/06/2019  E1.00 INCH       MIAMI              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:12 PM CDTSpecial Weather StatementEAXClay, Clinton33 min
May 6, 7:34 PM CDTSpecial Weather StatementEAXClay, Ray26 min
May 6, 7:45 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte, Ray2 hr
May 6, 7:59 PM CDTSpecial Weather StatementEAXRay31 min
May 6, 9:06 PM CDTSpecial Weather StatementEAXBates39 min
May 6, 9:17 PM CDTAreal Flood AdvisoryEAXBates3 hr
May 6, 9:30 PM CDTSevere Thunderstorm WarningEAXBates, Henry30 min
May 6, 9:47 PM CDTSpecial Weather StatementEAXBates28 min
May 6, 9:58 PM CDTSpecial Weather StatementEAXBates32 min
May 7, 8:58 AM CDTRiver Flood WarningEAXPlatte10 days
May 7, 8:58 AM CDTRiver Flood WarningEAXPlatte8 days
May 7, 9:48 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
May 7, 9:48 AM CDTRiver Flood WarningEAXCarroll, Chariton7 days
May 7, 10:26 AM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
May 6, 7:55 PM CDTSevere Thunderstorm WarningEAXLinn, Miami50 min
May 6, 8:26 PM CDTAreal Flood AdvisoryEAXLinn, Miami109 min
May 6, 9:05 PM CDTFlash Flood WarningEAXMiami3 hr
May 7, 3:30 AM CDTAreal Flood AdvisoryEAXLinn, Miami4 hr
May 7, 3:43 PM CDTRiver Flood WarningEAXAtchison, Leavenworth53 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.